Alert archive / Illinois / Tornado Warnings in 2008
Tornado Warning 55, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jun 27, 2008, 5:40 PM CDT for Jefferson County, Illinois. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 5:40 PM CDT (22:40 UTC)
- Expired
- Jun 27, 2008, 6:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
County Jefferson County, IL
The radar
The Evansville,IN radar (KVWX), 98 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:49 PM CDT | FUNNEL CLOUD | 4 Ese Mount Vernon, IL | ROTATING WALL CLOUD PRODUCED A BRIEF FUNNEL CLOUD. OBSERVED FROM JUNCTION OF INTERSTATES 64 AND 57 LOOKING EAST. |
| Jun 27, 5:59 PM CDT | HAIL 0.88 | 2 N Mount Vernon, IL | REPORTED BY WMIX RADIO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 5:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KPAH 272240 TORPAH ILC081-272315- /O.NEW.KPAH.TO.W.0055.080627T2240Z-080627T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT FRI JUN 27 2008 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... CENTRAL JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS... * UNTIL 615 PM CDT. * AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MOUNT VERNON...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... MOUNT VERNON... BLUFORD... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. LAT...LON 3844 8871 3822 8870 3823 8904 3841 8904 TIME...MOT...LOC 2240Z 270DEG 19KT 3832 8892 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 27, 5:40 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 27, 5:40 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT FRI JUN 27 2008 .UPDATE... UPDATED FORECAST FOR THE ISSUANCE OF SEVERE THUNDERSTORM WATCH 623 FOR AREAS ROUGHLY NORTH OF A KCGI/KPAH/KHOP LINE TIL 03Z. PRIMARY SEVERE WEATHER POTENTIAL APPEARS TO BE ALONG AND NORTH OF KMDH/KOWB LINE...WHERE WIND FIELDS ARE MORE SUPPORTIVE OF STORM ORGANIZATION. INSTABILITY ALSO APPEARS TO BE SOMEWHAT STRONGER IN THOSE AREAS. POPS FOR THE OVERNIGHT HOURS WILL REMAIN QUITE HIGH /50 TO 60 PERCENT/...THOUGH CONVECTIVE INFLOW SHOULD BECOME ELEVATED BY THEN. RAISED QPF FOR THE EVENING HOURS TO ACCOUNT FOR INTENSE CONVECTION DEVELOPING IN NORTHERN ZONES. && .PREVIOUS DISCUSSION /ISSUED 118 PM CDT FRI JUN 27 2008/... GIVEN NEARBY MCV/POTENTIAL FOR DIURNALLY ENHANCED CONVECTION THIS EVENING...THEN OVERNIGHT LATE NIGHT CHANCE COMING IN FROM THE NORTH WITH FRONT...WL COMBINE THE PREVIOUSLY SEPARATED 6 HOUR GRIDS INTO ONE 12 HOUR GRID FOR A NET LOW LIKELY (NORTH) TO HIGH CHANCE (SOUTH) TONIGHT POP. THIS WILL THEN BLEND WELL WITH THE LIKELY CAT POPS WELL NEED FOR SATURDAY AS THE FRONT MOVES INTO A SOUPED UP WARM/JUICY/UNSTABLE ATMOS SATURDAY...WITH SLGT RISK SVR OUTLOOKED ENTIRE REGION FOR FROPA SAT PM/EVENING WHEN BEST POPS WILL EXIST. MODELS SLOWING TREND CONTINUES ON BACKSIDE WITH FRONT DEPARTURE...PREVIOUSLY LOOKED TO BE ENTIRELY GONE BY 06Z...NOW LOOKING LIKE MAYBE ITS STILL MOVING THRU WKY AND EXITING BY 12Z. WE KEPT SUN AM DRY THEN RETAINED/SLIGHTLY EXPANDED A SLGT CHANCE/20 POP FOR THE FAR NE/ERN PTNS FA WITH A LITTLE 2NDARY UPR TROF PASSAGE IN BY THEN DIURNALLY ENHANCED/STEEPENED LAPSE RATES. MIGHT TURN OUT TO BE NOTHING BUT THE NAM DOES PAINT A NARROW CONVECTIVE RIBBON OF QPF ACROSS SWIN/SEIL INTO THE ERN PENNYRILE. AFT SUN WE LOOK POST FRONTALLY COOLED AND DRIED WITH PLEASANT LATE JUNE-EARLY JULY TEMPS IN L-M80S AND U50S-L60S. AROUND MID WEEK THE LONGER RANGE MODELS SUGGEST GRADUALLY RISING HEIGHTS WILL BEGIN TO BUMP TEMPS/HUMIDITIES BACK UP BUT NOT TOO BAD STILL...PERHAPS EDGING CLOSER TO SEASONAL NORMS BY THE END OF THE WEEK. ACCOMPANYING THIS MODIFICATION WILL BE THE ATTENDANT SLGT CHANCE POPS RETURN WHICH WE HAVE GOING NOW FOR NEXT THU-FRI. MOS BLEND OF TEMPS INTO COLLAB PIC LOOKS GOOD SHORT TERM WHILE WE PREFER THE SLIGHTLY COOLER/DRIER GFS BASED MEX MOS WITH THE COLLAB PIC VERSUS THE HPC AS STAND ALONE. && .AVIATION... VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA DURING THREE SEPARATE PERIODS THROUGH SATURDAY. THE FIRST WILL BE LATE THIS AFTERNOON THROUGH MUCH OF THE EVENING. SCATTERED THUNDERSTORMS WILL TRY TO DEVELOP SOUTHEASTWARD INTO SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS AFTER 22Z...SOME OF THESE COULD BE STRONG WITH THE POTENTIAL FOR TORRENTIAL RAIN AND SEVERE WIND GUSTS. MOST LOCATIONS WILL BE IMPACTED FOR AN HOUR OR TWO...AS THESE STORMS CONTINUE TO DEVELOP SOUTH AND EAST OVER MUCH OF THE AREA THROUGH THE EVENING. FOR NOW WILL JUST HAVE CB MENTIONED IN THE TAFS. THE SECOND CHANCE IS STRADDLING DAYBREAK...AS AN EAST/WEST BAND OF ELEVATED STORMS DEVELOPS AND SLOWLY WORKS SOUTH AND EAST THROUGH THE AREA. THIS ROUND OF STORMS COULD LAST 3 TO 4 HOURS AT ANY ONE LOCATION. HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS EARLY SATURDAY. FOR NOW WILL HAVE VCTS FOR THIS EVENT. THE THIRD WILL BE JUST BEYOND THE 18Z TAF PERIOD. THESE STORMS WILL LIKELY IMPACT AREAS FOR AN HOUR OR LESS SATURDAY AFTERNOON...BUT COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && UPDATE...MY PREVIOUS...HUMPHREY/SPAETH AVIATION...SPAETH
Hazardous weather outlook, Jun 27, 12:50 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1250 PM CDT FRI JUN 27 2008 ILZ085>094-INZ086>088-KYZ001>022-MOZ086-087-100-107>112-114- 281000- WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER- PULASKI-MASSAC-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN- CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY- CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN- HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-BOLLINGER-CAPE GIRARDEAU- WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- 1250 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. AN ISOLATED STRONGER STORM COULD PRODUCE LOCALLY HEAVY RAIN OR FREQUENT CLOUD-TO-GROUND LIGHTNING...THE PRIMARY THREATS IF A STORM DEVELOPS. FLOODING WILL CONTINUE ON THE MISSISSIPPI AND BIG MUDDY RIVERS... INCLUDING MODERATE TO MAJOR FLOODING ON PARTS OF THE MISSISSIPPI RIVER. REFER TO THE LATEST WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY SATURDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL...IN ADDITION TO LOCALIZED FLOODING FROM VERY HEAVY RAIN. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO BE A HAZARD. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY OVER PORTIONS OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION OF WESTERN KENTUCKY...EAST OF THE LAKES. HOWEVER WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN A WEATHER WATCH IN CASE THEIR ACTIVATION IS REQUESTED THROUGH SATURDAY. ILZ075>078-080>084-INZ081-082-085-MOZ076-281000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-GIBSON-PIKE-POSEY-PERRY MO- 1250 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINS AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE ALSO THREATS THAT CAN BE EXPECTED WITH ANY STRONGER THUNDERSTORMS. FLOODING WILL CONTINUE ON THE MISSISSIPPI AND BIG MUDDY RIVERS... INCLUDING MODERATE TO MAJOR FLOODING ON PARTS OF THE MISSISSIPPI RIVER. REFER TO THE LATEST WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY SATURDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL...IN ADDITION TO LOCALIZED FLOODING FROM VERY HEAVY RAIN. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO BE A HAZARD. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY OVER PORTIONS OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION OF WESTERN KENTUCKY...EAST OF THE LAKES. HOWEVER WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN A WEATHER WATCH IN CASE THEIR ACTIVATION IS REQUESTED THROUGH SATURDAY.
In the hours before
Special weather statement, Jun 27, 5:40 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT FRI JUN 27 2008 ILZ075>078-080>085-088-MOZ076-086-087-280000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-UNION IL-PERRY MO-BOLLINGER- CAPE GIRARDEAU- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...JONESBORO...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU 540 PM CDT FRI JUN 27 2008 A LINE OF VERY STRONG THUNDERSTORMS OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WILL CONTINUE TO MOVE EAST ACROSS THE REGION EARLY THIS EVENING. THROUGH 7 PM...SOME AREAS LIKELY TO BE AFFECTED INCLUDE LOCATIONS STRETCHING FROM FAIRFIELD...TO MOUNT VERNON...TO BENTON AND CARBONDALE IN ILLINOIS...AND OAK RIDGE TO JUST NORTH OF MARBLE HILL IN MISSOURI. ANY OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS NEAR 50 MPH...UP TO DIME SIZED HAIL AND VERY HEAVY DOWNPOURS. RAINFALL RATES MAY EXCEED AN INCH AN HOUR. MOTORISTS SHOULD BE PREPARED FOR RAPIDLY REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:55 PM CDT | Areal Flood Advisory | PAH | Gallatin | 2 hr |
| Jun 27, 4:14 AM CDT | Areal Flood Advisory | PAH | Perry | 2 hr |
| Jun 27, 4:57 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 48 min |
| Jun 27, 5:21 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 39 min |
| Jun 27, 6:09 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Perry | 36 min |
| Jun 27, 6:16 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 44 min |
| Jun 27, 6:22 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 38 min |
| Jun 27, 6:32 PM CDT | Severe Thunderstorm Warning | PAH | Union | 43 min |
| Jun 27, 6:33 PM CDT | Tornado Warning | PAH | Wayne | 27 min |
| Jun 27, 6:42 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 33 min |
| Jun 27, 6:44 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 31 min |
| Jun 27, 6:58 PM CDT | Severe Thunderstorm Warning | PAH | Saline | 47 min |
| Jun 27, 6:59 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Hamilton, Wabash, Wayne, White | 46 min |
Nearby
Tornado Warnings in Illinois, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.